Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 67, NWS Melbourne, FL

June 18, 1998Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 18, 1998, 4:04 PM EDT for Osceola County, Florida. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 4:04 PM EDT (20:04 UTC)
Expired
Jun 18, 1998, 4:50 PM EDT
In force
46 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:45 PM EDTHail 1St Cloud, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 182004 RRA
SVRMLB
FLC097-182050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
404 PM EDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     OSCEOLA COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 450 PM EDT

* AT 400 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF HOLOPAW .  MOVEMENT WAS
  WEST 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    HOLOPAW BY 405 PM AND THE ST CLOUD AREA BY 425 PM

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:19 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 18, 3:19 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
200 PM EDT THU JUN 18 1998

...NO AVN MODEL TO LOOK AT DUE TO PROBLEMS AT NCEP...

ONSET OF EAST COAST SEA BREEZE IS A TAD EARLIER EACH DAY. TODAY IT
PASSED OFFICE AROUND 1730Z...BUT NOT EARLY ENOUGH TO KEEP US FROM
ENTERING THE RECORD BOOKS FOR THE 14TH TIME IN 18 DAYS WITH 99F. KMLB
88D SHOWS ISOLD STORMS FIRING NEAR LAKE OKEE SIMILAR TO WEDNESDAY...
BUT ALSO FARTHER NORTH TOWARDS SOUTH BREVARD...WHICH DIDN'T OCCUR.
LIKELY DUE TO A LITTLE MORE INSTABILITY DUE TO THE 850-700MB LEVEL
COOLING MENTIONED IN MORNING AFD. EXPECT MORE SCATTERED SEA BREEZE
STORMS TO DEVELOP THROUGH LATE AFTERNOON OVER INTERIOR SECTIONS AND
LINGER THROUGH EARLY EVENING DUE TO POTNETIAL SEA BREEZE MERGER. 30
POP WOULD PROBABLY FIT BETTER FOR INTERIOR ZONES THIS EVENING. MORE
OF THE SAME OLD SAME OLD FOR OVERNIGHT WITH WARM MINS AS PER FWC...
ALTHOUGH AREAS WHICH SEE SHRA/TSRA WILL COOL FASTER.

FAIRLY SIGNIFICANT DISPARITY BETWEEN THE MODELS IN AMOUNT OF AIRMASS
MOISTURE OVER REGION TOMORROW AFTERNOON WITH ETA RAISING VALUES TO
1.8/1.9...AND ETA IS LIKELY SUFFERING FEEDBACK FROM DIURNAL SEA
BREEZE-INDUCED PRESSURE TROUGH OVER INTERIOR AND AS A RESULT OVERDOES
MOISTURE CONVERGENCE AND PWATS.  MORE EASTERLY COMPONENT TO THE 700MB
FLOW IN THE ETA AS WELL...WHILE NGM KEEPS FLOW LIGHTER. PATTERN WOULD
FAVOR HIGHEST POPS OVER INTERIOR/WESTERN ZONES. TEMPERATURE PROFILE
SHOWS LITTLE COOLING...SO INSTABILITY SIMILAR TO TODAY. A 20/30 POP
IS FAVORED WOULD PROBABLY SUFFICE.

ALTHOUGH THE C-BREEZE ONSET SHOULD BE A BIT EARLIER ON FRIDAY...THE
RECORD FOR MLB IS A "MERE" 95F...WHICH AS OF LATE HAS BEEN REACHED AT
OR SLIGHTLY BEFORE NOON.

THANKS FOR SHARING THOUGHTS MIA/TBW.

CRISTALDI

In the hours before

Special weather statement, Jun 18, 11:13 AM EDT, 4 hours 51 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-181730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1113 AM EDT THU JUN 18 1998

...ISOLATED AFTERNOON LIGHTNING STORMS EXPECTED FOR INLAND AREAS...
...HEAT INDEX VALUES OF 105 TO 110 THIS AFTERNOON...
...FIRE DANGER EXTREMELY HIGH ACROSS EAST CENTRAL FLORIDA...

A BROAD SURFACE HIGH PRESSURE RIDGE...WHOSE AXIS LIES NEAR LAKE
OKEECHOBEE...WILL MOVE LITTLE THROUGH FRIDAY.  THIS WILL RESULT IN
LIGHT WEST LOW LEVEL WINDS AND ALLOW THE EAST COAST SEA BREEZE TO
DEVELOP AND MOVE WELL INLAND.  A FEW LIGHTNING STORMS ARE EXPECTED TO
FORM AS THE EAST AND WEST COAST SEA BREEZES INTERACT FROM THE LATE
AFTERNOON THROUGH EARLY EVENING. THE BEST CHANCE FOR STORMS WILL BE
FROM WESTERN VOLUSIA COUNTY TO METRO ORLANDO AND LAKE OKEECHOBEE.
STORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...HEAVY
DOWNPOURS AND STRONG GUSTY WINDS. IF A STORM APPROACHES...MOVE INSIDE
TO A SAFE LOCATION BEFORE IT REACHES YOU.

MANY AREAS WILL ONCE AGAIN CLIMB INTO THE UPPER 90S WITH MAXIMUM HEAT
INDEX READINGS OF NEAR 110.  SLIGHT RELIEF FROM THE SCORCHING
TEMPERATURES WILL OCCUR ALONG THE COAST AS THE SEA BREEZE DEVELOPS...
HOWEVER THE COMBINATION OF HEAT AND HUMIDITY WILL STILL MAKE IT FEEL
LIKE 100 TO 105.  IF YOU MUST BE OUTDOORS...DRINK PLENTY OF WATER AND
AVOID PROLONGED STRENUOUS ACTIVITIES.

WITH EXTREMELY DRY CONDITIONS OVER MUCH OF EAST CENTRAL FLORIDA THE
FIRE THREAT WILL REMAIN VERY HIGH...AS EVIDENCED BY THE NUMBER OF
LARGE BRUSH FIRES WHICH DEVELOPED ACROSS NORTH FLORIDA YESTERDAY...
AND STILL CONTINUE THIS MORNING.

BE EXTREMELY CAREFUL WITH ALL FIRE SOURCES. DONT DISPOSE OF
CIGARETTES OUTDOORS...USE ONLY PROPER RECEPTACLES. DURING THE EARLY
MORNING...BEFORE CONDITIONS GET TOO HOT...YOU MAY WANT TO REDUCE THE
AMOUNT OF DRIED BRUSH OR OTHER POTENTIAL FUEL FOR BRUSH FIRES FROM
YOUR PROPERTY. IF THE HEAT IS TOO MUCH...HAVE SOMEONE DO IT FOR YOU.
THOSE WHO LIVE NEAR A WOODED AREA SHOULD BE PREPARED TO EVACUATE IF
SMOKE IS OBSERVED.

CRISTALDI

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.